Puerto Rico, 2003

Debris Flow in Puerto Rico, November 2, 2003

November 2, 2003 · NWS SJU · 1 event in 1 county or zone

1 debris flow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 2, 3:30 PM AST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 2, 3:30 PM AST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST SUN NOV 2 2003

HIGH PRESSURE WILL CONTINUE TO BUILD IN ACROSS THE AREA TONIGHT AND
MONDAY...RIDGING IN FROM THE NORTH AND EAST. AN OVERALL DRYING
TREND WILL BE SEEN...AS THE FLOW BECOMES EASTERLY AND EVENTUALLY
NORTHEASTERLY BY TUESDAY...SHUNTING THE DEEP TROPICAL MOISTURE OFF
TO OUR SOUTHWEST. CURVATURE NOTED IN VIS SATELLITE IMAGERY ACROSS
THE LESSER ANTILLES TODAY. BARBADOS SOUNDING THIS MORNING SHOWED
NORTHEASTERLY WINDS FROM THE SURFACE UP TO THE MID LEVELS. SURFACE
WINDS THIS MORNING AT BARBADOS SWITCHED DRAMATICALLY FROM NE TO
SE...INDICATING A WELL DEFINED SURFACE/LOW LEVEL TROUGH MOVING
ACROSS THIS AREA TODAY.

WIND SURGE IS MOVING ACROSS THE AREA AT THIS TIME...WITH DRIER AIR
BEHIND IT. THE DEEP MOISTURE WILL DEPART THE AREA TO THE WEST
OVERNIGHT. HOWEVER...THE LOW LEVEL TROUGH NOW ALONG ABOUT 62 WEST
WILL MOVE ACROSS THE CARIB WATERS LATE TONIGHT INTO MONDAY.
SATELLITE LOOPS SUGGEST THAT THIS TROUGH WOULD MOVE ACROSS THE
ENTIRE AREA TOMORROW. HOWEVER...GFS DEPICTS THAT THE RIDGING
BUILDING IN FROM THE NORTH AND EAST WILL ACT TO KEEP THIS TROUGH
CONFINED TO PRIMARILY THE CARIB WATERS. THIS SEEMS REASONABLE...AND
WILL KEEP MOST SHOWER ACTIVITY THERE WITH THIS FEATURE.

THERE IS AN AREA OF LOW PRESSURE NOW ACROSS THE CENTRAL
ATLANTIC...LOCATED IN THE VICINITY OF 30N/39W. GFS SHOWS THIS LOW
OPENING UP INTO AN INVERTED TROUGH AND PERHAPS CATCHING UP TO AND
BECOMING SOMEWHAT MERGED WITH THE TROPICAL WAVE NOW LOCATED ALONG 46
WEST. THIS INVERTED TROUGH IS EXPECTED TO APPROACH THE NE CARIBBEAN
LATE TUESDAY AND MOVE ACROSS PR/VI ON WEDNESDAY. IN ADVANCE OF THIS
FEATURE...WINDS WILL BECOME DUE NORTHEASTERLY AND INCREASE. THIS
WILL ACTUALLY BRING SOMEWHAT COOLER 850MB TEMPS DOWN INTO THE LOCAL
ATLANTIC WATERS TUESDAY NIGHT. THIS 850MB COLD AIR ADVECTION
(TROPICAL STYLE - AND NO, YOU WONT FEEL IT) OVER THE VERY WARM
LOCAL WATERS WILL STEEPEN THE LAPSE RATE. THIS...ALONG WITH A WIND
SURGE...WILL PRODUCE NUMEROUS SHOWERS ACROSS THE ATLANTIC WATERS
LATE TUESDAY...ESPECIALLY AFTER SUNSET.

EVEN THOUGH THE TROUGH MOVES ACROSS THE AREA WEDNESDAY...AM NOT
FORECASTING SIG WEATHER WITH THIS FEATURE FOR WEDNESDAY. GFS SHOWS A
BROAD HIGH OVER THE AREA THEN WITH A DIGGING TUTT TO OUR EAST...TO
PROVIDE GENERAL LOCAL SUBSIDENCE. BELIEVE MOST WEATHER WILL BE WED
MORNING ALONG THE NORTH AND EAST COASTS OF PR AND ACROSS THE
VI...WITH A GOOD CHANCE OF SHOWERS THESE AREAS. VERY WET SOILS AND
COOLER DRIER AIR ADVECTING IN ABOVE SURFACE WOULD PROMOTE FOG
DEVELOPMENT IN THE VALLEY REGIONS. HOWEVER...OPTED TO EXCLUDE EARLY
MORNING FOG IN THE FORECAST DUE TO THE EXPECTATION THAT WINDS WILL
BE STAYING UP AT NIGHT MORE THAN NORMAL.

MARINE WISE...INCREASED WINDS FOR THE OVERNIGHT BY A FEW KNOTS...AS
MINI WIND SURGE IS NOW MOVING INTO AREA. A NEAR SHORE MARINE
REPORT SAYS SEAS ARE 3-4 FEET WITH BREAKERS BELOW 10 FEET. SO LOOKS
LIKE WAVEWATCH IS CURRENTLY OVERDOING THE SEAS...OR THEY ARE HIGHER
JUST OFF SHORE. THIS IS UNKNOWN WITHOUT OTHER DATA. WILL DROP HIGH
SURF ADVISORY AND NEAR SHORE SEAS TO AROUND 4 FEET. STRONG HIGH
PRESSURE SPILLS IN SOUTHEASTWARD OUT OF CANADA ON WEDNESDAY AND
MOVES INTO THE CENTRAL ATLANTIC BY LATE WEEK. THIS WILL RESULT IN A
FRESH WIND FLOW ACROSS THE CARIB WATERS AND A STRONG FLOW ACROSS THE
ATLANTIC WATERS. SEAS WILL BUILD AS A RESULT...AND THE GFS MODEL HAS
BEEN CONSISTENT IN THIS SCENARIO. AS SUCH...INCREASED WINDS A TAD
FOR THE LATTER PERIODS...AND ADJUSTED SEAS UP FOR THE CARIB DUE TO
THE HIGHER WINDS.

.SJU...
.PR...FFA PRZ001-002-004>006-008>010.
.VI...NONE.

EQUIPMENT...NO PROBLEMS AT THIS TIME.

DG
Hazardous weather outlook, Nov 2, 6:12 AM AST, 11 hours 48 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-022230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
612 AM AST SUN NOV 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS PUERTO RICO THIS AFTERNOON...BUT
ESPECIALLY OVER THE INTERIOR...NORTH AND NORTHWEST SECTIONS OF THE
ISLAND. ALTHOUGH NO WIDESPREAD FLOODING IS EXPECTED TODAY...A FEW
LOCATIONS WILL RECEIVE ENOUGH RAINFALL TO RESULT IN AT LEAST SOME
URBAN AND SMALL STREAM FLOODING...WITH THE POTENTIAL FOR LOCALIZED
FLASH AND RIVER FLOODING. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY MOST OF THE THUNDERSTORMS. LANDSLIDES ARE ALSO
POSSIBLE ACROSS THE STEEPER TERRAINS.

A HIGH SURF ADVISORY IS IN EFFECT FOR THE NORTH AND NORTHWEST COASTS
OF PUERTO RICO FROM RINCON TO FAJARDO...AND FOR THE NORTH COASTS OF
CULEBRA DUE TO LONG PERIOD NORTHEAST SWELLS OF 4 TO 5 FEET.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON.

.MONDAY THROUGH SATURDAY...URBAN AND SMALL STREAM FLOODING IS
POSSIBLE AGAIN IN A FEW LOCATIONS THROUGH SATURDAY. ROUGH MARINE
CONDITIONS WILL CONTINUE THROUGH MOST OF THE PERIOD DUE TO INCREASED
WINDS AND SEAS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL OCCUR ACROSS THE U.S. VIRGIN ISLANDS TODAY. ALTHOUGH NO
SIGNIFICANT FLOODING IS EXPECTED TODAY...A FEW LOCATIONS COULD
RECEIVE ENOUGH RAINFALL TO RESULT IN SOME URBAN AND GUT FLOODING.
ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY MOST OF
THE THUNDERSTORMS.

A HIGH SURF ADVISORY IS IN EFFECT FOR THE NORTH FACING COASTS OF ST
THOMAS...ST JOHN AND THE ADJACENT SMALLER ISLANDS AND FOR ST CROIX
FOR TODAY...DUE TO 4 TO 5 FOOT NORTHEAST SWELLS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.MONDAY THROUGH SATURDAY...URBAN AND GUT FLOODING IS POSSIBLE AGAIN
IN A COUPLE OF LOCATIONS THROUGH MONDAY. ROUGH MARINE CONDITIONS
WILL CONTINUE THROUGH MOST OF THE PERIOD DUE TO INCREASED WINDS AND
SEAS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, North Central

When
November 2, 6:00 PM AST
Where
North Central forecast zone
Property damage
$120,000
Reported by
EMERGENCY MANAGER

Three houses in Manati were affected by a large landslide.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336473.